Texas, 2016

Flood and Lightning Strike in Texas, August 31, 2016

August 31, 2016 · NWS LUB · 2 events in 1 county or zone

A collision of two outflow boundaries directly over the city of Lubbock around 1445 CST resulted in a stationary line of thunderstorms for about the next 40 minutes. These storms extended from Wolfforth northeast to just beyond Texas Tech University.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$253,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A collision of two outflow boundaries directly over the city of Lubbock around 1445 CST resulted in a stationary line of thunderstorms for about the next 40 minutes. These storms extended from Wolfforth northeast to just beyond Texas Tech University. Instantaneous rain rates as great as 6.6 inches per hour were recorded by a retired NWS employee's automated gauge near 42nd Street and Chicago Avenue. Although most total rain amounts within this swath were 1.6 inches or less, the fierce rate at which this fell created widespread street flooding.

Lubbock Police responded to nearly two dozen cases of motorists who stalled their vehicles after attempting to drive through standing water of 1 to 3 feet. Some of these vehicles, including one whose engine caught on fire, would likely be a complete loss. Dozens of other vehicles parked in low lying areas suffered extensive water damage to upholstery and electronics. A few homes in northwest Lubbock received varying degrees of water damage after floodwaters briefly rose into their homes.

Additional storms during the time of the flooding affected far southern Lubbock County. A lightning strike from these storms struck an NWS employee's home near Woodrow damaging multiple computer servers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 2:01 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 31, 2:01 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
301 PM CDT WED AUG 31 2016

.SHORT TERM...
Once again, precipitation overnight has lingered across the
northwestern South Plains through late afternoon while skies that
have cleared across the rest of the forecast area have destabilized
enough to generate scattered thunderstorms.  Storm motions are
rather chaotic at this time but convergence of outflow boundaries
and long loop of KLBB 88D data show that there is a general
northward motion in activity.  Main issue continues to be moisture
levels in the atmosphere that are well above, if not near-record
that is resulting in efficient rain production.  Storm that
developed and moved over the Plainview West Texas Mesonet site had
15 minutes where the rainfall rate was between 2.0 and 2.5 inches
per hour and current accumulations reflect almost an inch in 35
minutes.  With widespread heavy rainfall and slow storm motions,
localized flooding continues to be a possibility especially in areas
where storms train over the same spot or if activity can become more
organized along outflow boundaries.  However, coverage looks to be
limited enough to not warrant a flash flood watch for the area.
Amount of lightning activity at this time is fairly limited and
remains predominant in the early stages of strong convective growth
so have reworked the weather grids to go with isolated to scattered
thunderstorms with widespread rain showers as this better reflects
current NLDN and ENI lightning trends.  Will also continue mention
of locally heavy rainfall into tomorrow morning.

Biggest uncertainty is how long to carry precipitation chances and
how high to go with PoPs.  All models keep quite a bit of coverage
across the area through tonight before finally starting to taper off
the coverage around midnight.  Difficulty remains how much the
boundary layer will stabilize with ongoing convection and how long
convection can regenerate before the loss of daytime heating.
Another complicating factor is a possible weak cold front/surface
boundary that slides into the northeastern third of the forecast
area by tomorrow morning.  The 00Z models were a bit stronger with
this boundary than the 12Z models but should this actually slide
into the area, it could serve as another focus for convective
development.  Models are not reflecting this however until later
Thursday morning into afternoon.  Will keep drop PoPs back down into
the chance range for Thursday morning into afternoon before bringing
the central part of the forecast area back into the Likely category
for Thursday afternoon.  Temperatures will remain close to what we
have seen the past several days and couldn't see any reason to go
against persistence at this time as it is fairly close to guidance
values.  This means another mild night with a cool day in store for
Thursday.

Jordan

.LONG TERM...
A drying trend is still expected by the weekend across the region.
The axis of the upper level ridge will be to our east by Friday
afternoon and will give way to southwesterly flow aloft as a trof
digs southward across the western CONUS. Organized precip may have
one last hoorah Saturday afternoon along a surface trof aided by an
upper level shortwave. The area that has the best chance to see
afternoon convection will be the Rolling Plains. Precip chances
beyond Saturday are spotty and will dependent upon weaknesses in the
upper level flow to lift moisture. Surface moisture should not be a
problem as the recent heavy rains will help keep dewpoints in the
low to upper 60s. For now pops will be kept below mention as it is
difficult to forecast small upper level flow weaknesses in the long
term.

Saturday through monday could be slightly breezy thanks to a lee
trof. Winds on Saturday and Sunday are expected to be around the 15
knot range. Monday could prove to be a bit breezier as a surface low
is progged to develop around southeastern CO/southwestern KS. The
GFS is more bullish than the ECMWF with the development of a surface
low and in turn has slightly higher winds. For now forecast winds
will be a few knots above blended guidance but slightly lower than
gridded MOS guidance. Temperatures will also be on the rise into
next week and should level out in the upper 80s to mid 90s.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

14/51
Hazardous weather outlook, Aug 31, 4:23 AM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
523 AM CDT WED AUG 31 2016

TXZ021>044-011030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
523 AM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF MODERATE TO HEAVY RAINFALL TODAY AND TONIGHT MAY RESULT
IN LOCALIZED FLOODING...ESPECIALLY OVER THE WESTERN SOUTH PLAINS
TO THE FAR SOUTHERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED
FLOODING ON THURSDAY...ESPECIALLY OVER THE WESTERN SOUTH PLAINS.

In the hours before

Local storm report, Aug 31, 2:41 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT WED AUG 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       CROSBYTON               33.64N 101.24W
08/31/2016  E2.00 INCH       CROSBY             TX   TRAINED SPOTTER

            HEAVY RAIN LED TO LOCALIZED FLOODING WITH 18 INCHES OF
            WATER ACROSS THE ROAD...A VEHICLE HYDROPLANED OFF OF
            HIGHWAY 82.

&&

EVENT NUMBER LUB1600325

JM

The radar

The Lubbock radar (KLBB), 25 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 lightning. Local standard time, as filed.

Flood, Lubbock

When
August 31, 3:05 PM CST to 5:00 PM CST
Where
Lubbock County, 3.6 mi NW of Slide to 2.82 mi SSW of Wolfforth
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
33.460, -101.940

Lightning, Lubbock

When
August 31, 3:48 PM CST
Where
Lubbock County, 2.48 mi NNE of Slide
Property damage
$3,000
Reported by
NWS Employee
Coordinates
33.455, -101.890

A lightning strike damaged multiple computer servers at a NWS employee's home. The time of the strike was determined from Texas Tech University's lightning mapping array.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647587, 647588.